Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 2, NWS Wakefield, VA

March 3, 2023Accomack County, Northampton County, Virginia; Worcester County, Maryland

NWS Wakefield, VA issued this wind advisory at Mar 3, 2023, 3:11 AM EST for Accomack County, Northampton County, Virginia; Worcester County, Maryland. It took effect at Mar 3, 2023, 6:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 3:11 AM EST (08:11 UTC)
In effect from
Mar 3, 2023, 6:00 PM EST
Expired
Mar 4, 2023, 4:00 AM EST
In force
10 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Accomack County, VA, Northampton County, VA

The radar

The Dover AFB radar (KDOX), 120 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS71 KAKQ 030811
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
311 AM EST Fri Mar 3 2023

MDZ025-VAZ099-100-031615-
/O.NEW.KAKQ.WI.Y.0002.230303T2300Z-230304T0900Z/
Maryland Beaches-Accomack-Northampton-
Including the cities of Ocean City, Chincoteague, Wallops Island,
Melfa, Exmore, Cape Charles, Cheapside, Fishermans Island, 
Kiptopeke, Kiptopeke State Park, and Plantation
311 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
SATURDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 45
  mph.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...From 6 PM this evening to 4 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq
1 follow-up statement
369 
WWUS71 KAKQ 032017
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
317 PM EST Fri Mar 3 2023

MDZ025-VAZ099-100-040430-
/O.CON.KAKQ.WI.Y.0002.230303T2300Z-230304T0900Z/
Maryland Beaches-Accomack-Northampton-
Including the cities of Ocean City, Chincoteague, Wallops Island,
Melfa, Exmore, Cape Charles, Cheapside, Fishermans Island, 
Kiptopeke, Kiptopeke State Park, and Plantation
317 PM EST Fri Mar 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  45 mph.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Until 4 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/akq

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Mar 3, 2:58 AM EST, 13 minutes earlier.

Area forecast discussion, Mar 3, 2:58 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
258 AM EST Fri Mar 3 2023

.SYNOPSIS...
A strong area of low pressure will slowly lift a warm front into
the region on Friday, pushing north Friday evening, with a
trailing cold front crossing the area early Saturday morning.
High pressure and dry conditions return for the upcoming weekend
into early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 950 PM EST Thursday...

Late this evening, weak sfc high pressure was extending down
into the region from SE Canada. Also, sfc low pressure was over
ern TX with a frontal boundary extending from the low across
Arkansas and TN, and then ewd across the Carolinas and off the
coast. The sky covered ranged from partly cloudy to cloudy over
the area due to mainly thicker high clouds. Temps ranged from
the upper 40s to lower 60s.

Strong sfc low pressure across east TX this evening will lift NE
and continue to intensify, as a strong upper trough becomes
negatively tilted overnight across the southern Plains and into
the mid MS Valley by Fri morning. Mostly cloudy overnight with
rain chances staying limited until after about 3am, when PoPs
then increase as overrunning moisture pushes in from the W/SW.
Lows around 40F NNE, to the upper 40s/lower 50s S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
As of 400 PM EST Thursday...

As the low moves NE on Friday, the warm front over the SE
states will move northward, with a triple point low developing
along the warm front over the Carolinas by late Fri afternoon.
12z/2 models remain in good agreement in showing the low
tracking from the western Carolinas through South central/eastern
VA and up the east coast late Fri aftn into Friday night. This
will lead to a strong temperature gradient with areas N of the
front staying in the 40s for most if not all of the daylight hrs
while areas in SE VA and NE NC rise through the 50s into the 60s
late.

Moisture convergence combined with lift along the front will
allow for steady rain to overspread the area shortly after
sunrise (though perhaps not until late morning for the eastern
shore). PoPs ascend to categorical range (75-100%) across most
of the area by late Fri morning, then shift to the N through the
aftn. Across SE VA and NE NC, morning rain showers likely
diminish by mid-late in the afternoon as the coastal front
moves inland. In fact, some areas in NE NC may see some breaks
in the clouds late Fri afternoon in the warm sector. Winds will
likely become quite gusty across the area and especially in the
warm sector, with gusts to near Wind Advisory Criteria possible
for a time near the coast after 00z/7pm Fri night.

Will likely continue to see a rise in temps Fri evening (with
most locations probably seeing their Friday high temps close to
midnight). While a marginal severe threat is in place for Fri
(due to strong low-mid level wind shear), this is will be
conditional upon any low level instability developing and will
generally not be until Fri evening through very early Sat
morning when temperatures warm in advance of the cold front.
Working against the severe threat will be fairly warm temperatures
aloft across the CWA as the upper trough will reside well off
to our NW (N of the Ohio Valley into the Great Lakes). At most
would anticipate some brief enhancement of gusty winds along
the cold front as this will help mix some stronger winds down to
the sfc. Drying out prior to sunrise Sat, with lows in the 40s
NW to the 50s elsewhere.

Saturday will be a fairly pleasant day with ample sunshine
behind the frontal passage Fri night. Westerly downslope winds
combined with only weak cold advection should allow most areas
to rise well into the 60s, ranging from around 60F far N to
around 70F in NE NC. Dew points will drop with the breezy
downslope flow so it will be fairly dry. Clear with diminishing
winds Sat night, allowing lows to fall into the low-mid 30s N to
the upper 30s/lower 40s SE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 415 PM EST Thursday...

Looking ahead, the second part of the weekend through the middle
of next week appears relatively quiet weather wise, with
mainly dry conditions prevailing outside of a weak system
passing by to our N late Mon night/Tue and another staying
mainly S by Thu.

Cooler on Sunday (but still a little warmer than avg) with
mainly sunny skies as high pressure moves E from the Great Lakes
and OH Valley into the local area. Highs will range from the
lower-mid 60s well inland to the mid to upper 50s along the
coast. Seasonably cool Sun night with lows in the 30s (lower 40s
SE coast) as the high settles across the area. The high slowly
slides off the coast by Mon aftn, allowing for a light return
flow and highs into the upper 60s well inland, with upper 50s to
lower 60s near the coast. A cold front will attempt to move
south across the area on Tue, but looks to weaken while doing
so. Therefore, expect just a slight chc for showers Tue, with
westerly low level flow allowing for highs into the upper 60s to
lower 70s. Turning cooler Wed-Thu with highs in the 50s and lows
in the 30s. Could be a few showers by Thu but PoPs remain low
at this time given uncertainty (wetter ECMWF vs. drier more
suppressed solutions from the GFS and the blended guidance).

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 715 PM EST Thursday...

VFR conditions were prevailing at the TAF sites early this
evening, as weak sfc high pressure was building into the region
from the NNW. Mainly VFR conditions are expected into early Fri
morning, before flight restrictions and rain move in rather
quickly between 12-16Z/Fri. IFR-LIFR conditions will likely
affect RIC by 16-17Z, but probably will not affect the
remaining sites until closer to 17-20Z. Winds tonight shift to
the NE, and increase and become E later Fri morning into early
Fri evening, with gusts to 25-30 kt, esply near the coast.

Outlook...Flight restrictions continue through Fri evening
(though may improve for awhile across SE VA and NE NC where
winds turn more southerly a few hrs earlier). The trailing cold
front crosses the region late Fri night. Easterly winds shift
to the SE or S just ahead of the frontal passage Fri night,
turning W-NW post frontal on Sat. Winds will be fairly strong
all terminals Fri night through Sat aftn, with gusts 20-25 kt
inland, 25-30 kt along the coast. Dry/VFR conditions continue
for the remainder of the weekend and winds drop off by Sat
evening.

&&

.MARINE...
As of 255 AM EST Friday...

Weak cold front continuing to push S of the nrn NC coastal
waters attm...and will become stationary today. Weak sfc hi pres
will move over the local waters early this morning then
dissipate. ENE winds starting out mainly BLO 10 kt then
increasing (to 20-25 kt) from about late morning through this
afternoon (while becoming ESE late). Gusts to 30 kt possible
late. 00Z/03 guidance remains in generally good agreement wrt
secondary cyclogenesis across the wrn Carolinas and VA Fri
evening...w/ that low moving rapidly NE late Fri evening then
pushing a cold front offshore after midnight. Winds will turn
from SE-S then SW and increase to 25-30 kt with gusts 35-40 kt
as the warm front surges nwd (just like this past Mon evening).
A tightening sfc pres gradient w/ close proximity to the
secondary low...and a 55-70 kt SSW LLJ add confidence in meeting
gust criteria for a few hrs (despite cold bay/ocean waters).
Plan on starting SCAs (VA rivers/sound) w/ this package (since
conditions are expected within 12-24 hrs). Gales start at
18Z/03. Have added Gale Watch for the lower James River for
possible SSW winds gusting to 35-40 kt tonight.

Breezy WNW winds Sat as dry air fills in behind today's system.
Additional SCAs will likely be needed Saturday for gusts of
25-30 kt. Calmer conditions are expected Sun into early next
week as sfc hi pres builds over the local waters.

&&

.TIDES/COASTAL FLOODING...
As of 110 AM EST Friday...

Increasing E winds today followed by a period of stronger SSE
winds then SSW this evening/tonight will push water N through
the Ches Bay/lower Potomac river...likely leading to minor to
locally moderate coastal flooding (tides 2-2.5 ft above normal)
in the middle/upper Ches Bay (and on the nrn neck of VA along
the lower Potomac River. W winds may bring another round of
minor flooding...on the ern side of the middle/upper Ches Bay
Sat morning.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Gale Warning from 1 PM this afternoon to 4 AM EST Saturday for
     ANZ630>632-634-650-652-654-656-658.
     Small Craft Advisory until 1 PM EST Saturday for ANZ633-
     635>637.
     Small Craft Advisory until 6 PM EST this evening for ANZ638.
     Gale Watch from this evening through late tonight for ANZ638.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/TMG
SHORT TERM...LKB/MAM
LONG TERM...LKB/MAM
AVIATION...LKB/TMG
MARINE...ALB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 2, 4:58 AM EST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
458 AM EST Thu Mar 2 2023

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-031000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
458 AM EST Thu Mar 2 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:43 AM ESTGale WatchAKQ7 hr
Mar 3, 2:57 AM ESTGale WarningAKQ34 hr
Mar 3, 1:41 PM ESTCoastal Flood StatementAKQNorthumberland, Westmoreland14 hr
Mar 3, 1:41 PM ESTCoastal Flood AdvisoryAKQDorchester, Somerset, Wicomico14 hr

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in Maryland, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.